Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Nashville, TN

January 23, 20068 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 23, 2006, 1:33 AM CST for 8 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2006, 1:33 AM CST (07:33 UTC)
Expired
Jan 23, 2006, 5:30 AM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, DeKalb County, TN, Putnam County, TN, Rutherford County, TN, Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
566 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 230734
FFWOHX
TNC003-015-031-041-141-149-177-185-231130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
133 AM CST MON JAN 23 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  CANNON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WOODBURY
  COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER
  DE KALB COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SMITHVILLE
  PUTNAM COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COOKEVILLE
  RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO
  WARREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MCMINNVILLE
  WHITE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPARTA

* UNTIL 530 AM CST

* AT 130 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  WIDESPREAD HEAVY RAINFALL. RAINFALL TOTALS FROM THE PAST
  FEW HOURS HAVE EXCEEDED ONE AND ONE HALF INCHES OVER MANY AREAS.
  ADDITIONAL HEAVY RAINFALL WILL RESULT IN ANOTHER 1 TO 2 INCHES OF
  RAIN IN SOME AREAS. LAW ENFORCEMENT FROM BEDFORD COUNTY HAS 
  ALREADY REPORTED FLOODING OF SEVERAL HOMES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARTRACE...
  VIOLA...MORRISON...LIBERTY...DOWELLTOWN...CENTERTOWN...BELL BUCKLE
  AND AUBURNTOWN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. WIDESPREAD PONDING ON ROADS WILL OCCUR. LOCALIZED 
FLOODING OF LOW SPOTS...POOR DRAINAGE AREAS AND LOCATIONS ALONG 
SMALL STREAMS IS LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3538 8649 3538 8600 3566 8566 3619 8529
      3613 8566 3596 8607 3593 8655 3551 8665

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 7:48 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 22, 7:48 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CST SUN JAN 22 2006

.UPDATE...
BAND OF MODERATE TO HEAVY RAIN CONTINUES ON W SIDE OF INVERTED TROF...WHICH
IS LOCATED FROM ABOUT BNA TO MSL. LIGHTNING ASSOCIATED WITH CONVERGENCE
ALONG THIS TROF. AMOUNTS OF RAIN IN 1 TO 2 INCH RANGE AROUND BNA...AND
OVER TOWARD BENTON COUNTY...WHERE AMOUNTS RECORDED OVER 2 INCHES (RADAR
AMOUNTS ABOUT 1 TOO HI) AND SOME FLOODING HAS OCCURRED S OF CAMDEN.

ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE OVERNITE AS TROF LINE GRADUALLY
SHIFTS E...SO FLASH FLOOD WATCH WILL BE ALLOWED TO CONTINUE. AREAS
W OF TROF LINE ESPECIALLY VULNERABLE AT FIRST.
&&

.PREV DISCUSSION... (ISSUED 238 PM CST SUN JAN 22 2006)

DISCUSSION...
HAD A BIT OF A BREAK THIS AFTERNOON...BUT HEAVIER RAINFALL IS
STARTING TO MOVE INTO WRN MIDDLE TENNESSEE. SATELLITE IMAGES ARE
SHOWING STRONGLY ENHANCED CLOUD TOPS EXTENDING SWWD ACROSS AR/NRN
LA/EAST TX. GFS 12 HR ACCUMULATED PRECIP IS INDICATING 1-2 INCHES
OF RAIN FROM 6 PM TO 6AM TONIGHT. GIVEN THAT THIS IS GRID SCALE
PRECIP...LOCAL AMOUNTS APPROACHING 3 INCHES IS POSSIBLE. LATEST
ONE HOUR FLASH FLOOD GUIDANCE FROM SLIDELL RFC INDICATES THAT MOST
COUNTIES ARE IN THE 0.8 TO 1.8 INCHES BRACKET. GIVEN THE ANTECEDENT
RAINFALL...FLOOD WARNINGS LATER TONIGHT LOOK LIKE A GOOD BET.

H5 SHORTWAVE ASSOCD WITH THIS ACTIVITY IS BACK IN CNTRL TX. A LONGER
WAVE FEATURE IS LOCATED FROM THE NRN PLAINS TO THE DESERT SW.
FLOOD POTENTIAL SHOULD END MONDAY MORNING WHEN THE 1ST FEATURE
PASSES. THE 2ND LONGER WAVE WILL PASS MON NIGHT BRINGING MORE DRY
AIR INTO THE AREA...BUT WILL GENERATE A STRONG LOW IN THE GREAT
LAKES WHICH SHOULD NOT HAVE A SIGNIFICANT EFFECT ON MIDSTATE
WEATHER IT PASSES WELL TO THE NORTH.

NO SGFNT WEATHER EXPECTED TUE/WED/MOST OF THU AS THE RIDGE MOVES
ACROSS THE AREA. THEN A CUTOFF LOW...WHICH DROPPED OFF THE BOTTOM
OF THE 2ND LONGER WAVE FEATURE NOTED ABOVE...MOVES OUT OF SRN CA
ON WED...REACHING THE MID MS VALLEY LATE THU. THIS WILL GENERATE
A CHANCE OF RAIN EARLY FRI THROUGH THE WEEKEND.

MOS TEMPS WERE IN GOOD AGREEMENT THROUGH DAY 3 WITH NO SGFNT
DEVIATIONS NOTED AMONG THE MODELS. MOS POPS WERE ALL CATEGORICAL
TONIGHT WITH A FEW TIMING DIFFERENCES NOTED FOR TOMORROW CONCERNING
THE ENDING OF THE PRECIP THREAT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES...BEDFORD...BENTON...CANNON...CHEATHAM...CLAY...COFFEE...
CUMBERLAND...DAVIDSON...DEKALB...DICKSON...FENTRESS...GILES...
GRUNDY...HICKMAN...HOUSTON...HUMPHREYS...JACKSON...LAWRENCE...
LEWIS...MACON...MARSHALL...MAURY...MONTGOMERY...OVERTON...
PERRY...PICKETT...PUTNAM...ROBERTSON...RUTHERFORD...SMITH...
STEWART...SUMNER...TROUSDALE...VAN BUREN...WARREN...WAYNE...
WHITE...WILLIAMSON...AND WILSON.

&&

99/01
Hazardous weather outlook, Jan 22, 5:19 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CST SUN JAN 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
519 AM CST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD NORTHWARD ACROSS MIDDLE TENNESSEE TODAY
AND BECOME LOCALLY HEAVY THIS EVENING AND TONIGHT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE...WHICH COULD PRODUCE
ADDITIONAL HEAVY DOWNPOURS.

A FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY AND TONIGHT
...WITH RAINFALL TOTALS BETWEEN ONE AND HALF AND TWO INCHES
...AND LOCAL AMOUNTS TO OVER THREE INCHES. THIS WILL LIKELY
PRODUCE PONDING OF WATER IN LOW LYING AREAS...AND MAY CAUSE
WATER LEVELS TO RISE ALONG SOME CREEKS AND STREAMS.

IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE ALERT...AND
BE READY TO MOVE TO A PLACE OF SAFETY...IF FLASH FLOODING IS
OBSERVED...OR A FLASH FLOOD WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER CALL TO ACTION STATEMENT...
DURING PERIODS OF HEAVY RAIN...SPOTTERS AND LAW ENFORCEMENT
PERSONNEL ARE ENCOURAGED TO RELAY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

19

In the hours before

Local storm report, Jan 22, 9:37 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      12 SW LAWRENCEBURG      35.12N 87.49W
01/22/2006                   LAWRENCE           TN   EMERGENCY MNGR

            FLOODING OF LOW WATER CROSSINGS IN SOUTHERN PART OF THE
            COUNTY

&&

BBOYD
Local storm report, Jan 22, 9:40 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
940 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      3 SE LAWRENCEBURG       35.22N 87.30W
01/22/2006                   LAWRENCE           TN   TRAINED SPOTTER

            CREEKS AND STREAMS ARE FLOODING IN SOUTHEAST LAWRENCEBURG

&&

BBOYD
Local storm report, Jan 22, 9:47 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
947 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      PULASKI                 35.20N 87.03W
01/22/2006                   GILES              TN   LAW ENFORCEMENT

            SEVERAL ROADS THROUGHOUT COUNTY IMPASSABLE

&&

BBOYD
Local storm report, Jan 22, 10:27 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1027 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      GALLATIN                36.38N 86.45W
01/22/2006                   SUMNER             TN   EMERGENCY MNGR

            FLOODING OF ROADWAYS THROUGHOUT COUNTY

&&

BBOYD
Local storm report, Jan 22, 10:37 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      GALLATIN                36.38N 86.45W
01/22/2006                   SUMNER             TN   LAW ENFORCEMENT

            FLOODING REPORTED ON STATE ROUTE 174

&&

BBOYD
Local storm report, Jan 22, 10:41 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1041 PM CST SUN JAN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      GOODLETTSVILLE          36.33N 86.70W
01/22/2006                   DAVIDSON           TN   LAW ENFORCEMENT

            LOW WATER BRIDGE AT HIX ROAD COVERED WITH WATER

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:08 PM CSTFlash Flood WarningOHXBenton67 min
Jan 22, 8:14 PM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne3 hr
Jan 22, 8:23 PM CSTFlash Flood WarningOHXDavidson, Sumner97 min
Jan 22, 8:52 PM CSTFlash Flood WarningOHXMaury, Williamson3 hr
Jan 22, 11:10 PM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne6 hr
Jan 22, 11:37 PM CSTFlash Flood WarningOHXMarshall, Maury3 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.